What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 4, 11:34 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jan 4, 11:34 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1134 PM EST Sat Jan 4 2020
.SYNOPSIS...
Strong northwest flow behind a cold front will bring upslope
snow concentrated in the mountains tonight. As we progress
through the upcoming week, a weather system will visit our
region about every third day. Tuesday looks promising for some
light precipitation that may have a wintry mix for parts of the
region, and then another, but stronger, system may produce a
rainy Friday into Saturday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 1115 PM EST Saturday...
Expect strongest winds to occur through 3-4am as pressure rises
and low level jet increase, especially along/east of the Blue
Ridge. Getting a few heavier snow bands toward the NRV but they
weaken as they get close to I-81. The current headlines still
are valid. Added flurries further east of the mountains per
strong upper shortwave moving across tonight.
Previous discussion from early this evening...
No changes to headlines or the wind forecast at this time. The high
wind event is progressing much as expected.
Temperatures have been falling a bit quicker than previously
forecast, so lowered tonight's temperatures across the board a few
degrees to match the cooler trend. Starting to see flurries even
here at the office, so upped chances for precipitation overnight
further east. Included some western parts of the Piedmont in a
slight chance as the strong northwest flow could push moisture over
the Blue Ridge causing flurries or drizzle.
FROM THE PREVIOUS FORECAST...
A cold front will continue to head eastward across the region.
Currently, it was position near a line from Lexington to Bedford
Virginia, and farther south to Danville, Virginia and Mayodan, North
Carolina. A fine line of heavier rain showers has developed along
the front and is being propagated by the front. These will generate
some very brief localized heavy rainfall, and potentially wind gusts
nearing 40 mph.
In the wake of the cold front, low level winds will shift northwest
and increase to as high as 50kts at 850mb, with these speeds
reaching a maximum around midnight. These stronger winds are
expected to be at, or slightly below the inversion height, and will
also paired with surface pressure changes of the rate of 6mb/6hrs at
this same time period. Late Sunday morning is still the time period
when we see a notable decline in the pressure gradient, and low
level winds start to decrease and back.
As temperatures fall overnight, we are expecting upslope rain
showers to change to snow showers, with measurable snowfall
expected, especially within the areas with the current advisory
areas. Light accumulations, outside of the advisory area, are also
possible in the neighborhood of one to three inches within the
Bluefield region. However, winds are not expected to be as strong
there, thus less chance of blowing snow as is forecast for the
Northern Mountains of North Carolina. While we have discussed the
blowing snow in the Winter Weather Advisory, they currently are not
mentioned within the public forecast in general. This wording will
be added with next forecast issuance.
Overnight, we are still watching for a brief period of good 2-D
Frontogenesis and a hint of elevated instability in the western
portion of our forecast area. This hints at the potential for some
snow squalls with models showing a good signal for this in the snow
squall parameter output.
By Sunday afternoon, winds are expected to be below headline
thresholds, but still will be on the gusty side. Skies will be clear
in the east at the start of the day, but become clear in the west by
the early afternoon.
Low temperatures tonight are expected to be in the low to mid 20s
across the mountains with around 30 to the lower 30s across the
Piedmont. High temperatures on Sunday will range from the upper 30s
to the lower 40s over the mountains with upper 40s to around 50
across the Piedmont.
Confidence in the above weather scenario is moderate to high.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 115 PM EST Saturday...
Winds will continue to gust from the northwest during Sunday night,
especially in the higher elevations. However, the inversion heights
appear too high to warrant any wind headlines as it would keep the
strongest momentum aloft from reaching the surface. Meanwhile, a
weak upper level disturbance in the northern stream will pass over
the Great Lakes. Mountain snow showers could still linger in western
Greenbrier County of West Virginia until the upslope flow begins to
subside during Monday morning. High pressure should build over the
Mid Atlantic by Monday to allow the winds to relax. Temperatures
should rebound nicely during the afternoon under full sunshine.
By Monday night, clouds will increase due to a weak shortwave trough
approaching from the southern stream. Disagreements continue on the
precipitation type within the models, but the overall trend is
suggesting light snow showers along the Interstate 64 corridor with
maybe a brief window of sleet and freezing rain. Regardless of
whatever frozen precipitation occurs, confidence is high that the
Tuesday morning commute will be impacted. Accumulations do not
appear to be much given the lack of moisture associated with this
shortwave trough. The precipitation should transition to rain during
the daylight hours on Tuesday as temperatures head above freezing.
Winds will turn gusty again from the northwest by Tuesday night
following the passage of this shortwave trough, and some light snow
showers or flurries may be possible west of the Blue Ridge as colder
air returns.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 115 PM EST Saturday...
High pressure should build over the Mid Atlantic by Wednesday to
provide dry conditions through Thursday. Meanwhile, upper level
ridging should take place to allow a milder trend for the end
of this week. Two low pressure systems should develop over the
central Plains during Thursday and Friday with the first one
passing well to the north on Friday. The GFS is considerably
faster than the ECMWF with these systems as it pushes the second
system toward the coast by late Saturday. The ECMWF holds the
second system way back to the west on Saturday but keeps a
frontal boundary draped overhead between these two systems,
while a cool wedge develops east of the Blue Ridge. Regardless
of model choice, confidence is increasing for an unsettled and
wet period beginning on Friday and lasting through at least
Saturday. Temperatures appear warm enough to keep all the
precipitation as rain during this time.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 1125 PM EST Saturday...
Expect MVFR to IFR ceilings/vsbys with snow showers at BLF, and
at times LWB early in the period, with mainly VFR elsewhere.
West-northwest winds will be more impactful to aviation through
midday Sunday. Frequent gusts to 30 to 40kts are expected,
strong along the Blue Ridge, especially from 06 to 12z.
Look for ceilings to rise to VFR in the mountains by Sunday
afternoon. Another disturbance will be arriving Sunday night
with a few more stronger wind gusts, but more typical in the
mountains of 20-25kts. May see some sub-VFR ceilings start to
edge toward BLF, but confidence too low in adding it to the
forecast for now.
Extended Aviation Discussion...
Winds stay elevated Monday with the passage of a weak system to
our north. Some sub-VFR ceilings may exist between roughly
KBLF- KLWB.
The next good chance for precipitation, and sub-VFR conditions for a
greater extent of the region, will occur on late Monday night and
during the day Tuesday. A fast moving southern stream system is
expected to bring some light precipitation to the area, some of
which may be a brief wintry mix around daybreak Tuesday.
High pressure will build over the area and provide for mainly VFR
conditions Wednesday into Thursday.
Confidence in the above aviation forecast is moderate.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EST Sunday for VAZ009>014-018>020-023-
024-034.
High Wind Warning until noon EST Sunday for VAZ015>017-022-032-
033.
Winter Weather Advisory until 10 AM EST Sunday for VAZ015.
NC...Wind Advisory until noon EST Sunday for NCZ003-019.
High Wind Warning until noon EST Sunday for NCZ001-002-018.
Winter Weather Advisory until 10 AM EST Sunday for NCZ001-018.
WV...Wind Advisory until noon EST Sunday for WVZ044.
Winter Weather Advisory until 10 AM EST Sunday for WVZ508.
&&
SYNOPSIS...DS
NEAR TERM...DS/PH/VFJ/WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...DS/VFJ/WPHazardous weather outlook, Jan 4, 3:29 PM EST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
329 PM EST Sat Jan 4 2020
NCZ004>006-020-VAZ043-044-058-052030-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-
329 PM EST Sat Jan 4 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-WVZ042-043-507-052030-
Tazewell-Mercer-Summers-Eastern Greenbrier-
329 PM EST Sat Jan 4 2020
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Strong winds may gust around 40 mph overnight, especially across
higher elevations.
Snow showers may produce accumulations of 1 to 3 inches at the
higher elevations with amounts less than an inch at the lower
elevations, Saturday evening through early Sunday morning
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong winds on Sunday will gradually subside.
A light wintry mix is possible late Monday night into early Tuesday
morning.
Very gusty winds are possible Tuesday into Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ508-052030-
Western Greenbrier-
329 PM EST Sat Jan 4 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
A light wintry mix is possible late Monday night into early Tuesday
morning.
Very gusty winds are possible Tuesday into Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ016-017-022-032-033-052030-
Carroll-Floyd-Roanoke-Patrick-Franklin-
329 PM EST Sat Jan 4 2020
...HIGH WIND WARNING IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
A light wintry mix is possible late Monday night into early Tuesday
morning.
Very gusty winds are possible Tuesday into Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-018-VAZ015-052030-
Ashe-Watauga-Grayson-
329 PM EST Sat Jan 4 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...
...HIGH WIND WARNING IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
High Wind Warning.
A light wintry mix is possible late Monday night into early Tuesday
morning.
Very gusty winds are possible Tuesday into Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ002-052030-
Alleghany NC-
329 PM EST Sat Jan 4 2020
...HIGH WIND WARNING IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for northwest North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
A light wintry mix is possible late Monday night into early Tuesday
morning.
Very gusty winds are possible Tuesday into Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-VAZ009>014-018>020-023-024-034-WVZ044-052030-
Surry-Wilkes-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Monroe-
329 PM EST Sat Jan 4 2020
...WIND ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A light wintry mix is possible late Monday night into early Tuesday
morning.
Very gusty winds are possible Tuesday into Tuesday night.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ035-045>047-059-052030-
Amherst-Campbell-Appomattox-Buckingham-Charlotte-
329 PM EST Sat Jan 4 2020
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A light wintry mix is possible late Monday night into early Tuesday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 4, 9:57 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
957 PM EST Sat Jan 4 2020
VAZ007-010-012-016-050330-
Tazewell-Bland-Wythe-Carroll-
957 PM EST Sat Jan 4 2020
...A BAND OF SNOW WILL AFFECT EAST CENTRAL TAZEWELL...SOUTHWESTERN
BLAND...CENTRAL WYTHE...AND CENTRAL CARROLL COUNTIES AND THE
NORTHEASTERN CITY OF GALAX...
At 954 PM EST, a band of snow from Ivanhoe to Burkes Garden,
moving southeast at 25 mph.
Up to an inch of snow in less than 30 minutes could occur with this
band. Winds in excess of 40 mph are also possible with this snow
shower.
Locations impacted include...
Wytheville...
Galax...
Hillsville...
Ceres...
Burkes Garden...
Max Meadows...
and Fancy Gap.
Visibilities will drop quickly to less than a quarter of a mile in
this band, including along a portion of I-81 near Wytheville.
Use extra caution if you must travel into or through this snow band.
Rapid changes in visibility and potentially slick roads are likely
to lead to accidents. Consider delaying travel until it passes your
location.
LAT...LON 3708 8147 3718 8134 3678 8061 3660 8079
3674 8099 3680 8104 3680 8107
TIME...MOT...LOC 0254Z 313DEG 23KT 3687 8094
WPLocal storm report, Jan 4, 10:01 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 PM EST SAT JAN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW SEVEN DEVILS 36.15N 81.81W
01/04/2020 E0.5 INCH WATAUGA NC PUBLIC
&&
WPLocal storm report, Jan 4, 10:22 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 PM EST SAT JAN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM SNOW SEVEN DEVILS 36.15N 81.81W
01/04/2020 M1.1 INCH WATAUGA NC PUBLIC
&&
WPSpecial weather statement, Jan 4, 11:01 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1101 PM EST Sat Jan 4 2020
VAZ011-013-WVZ042-050430-
Giles-Pulaski-Mercer-
1101 PM EST Sat Jan 4 2020
...AN AREA OF ACCUMULATING SNOW WILL AFFECT NORTHERN
PULASKI...SOUTHWESTERN GILES AND EAST CENTRAL MERCER COUNTIES...
At 1058 PM EST, an area of moderate to heavy snow was located from
near Glen Lyn to Thessalia. The band is moving southeast at 35 mph.
A quick inch of snow may fall in less than 30 minutes, along with
winds in excess of 40 mph are possible with this area of heavy snow.
Locations impacted include...
Pulaski...
Dublin...
Narrows...
Poplar Hill...
Rich Creek...
Glen Lyn...
and Willowton.
Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow. This may impact a portion of I-91 between
Draper and Dublin.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 3739 8094 3739 8083 3713 8058 3712 8060
3710 8059 3700 8083 3714 8087 3715 8086
3717 8088 3718 8086 3719 8087 3719 8088
3720 8088
TIME...MOT...LOC 0358Z 335DEG 4KT 3722 8080
WPSpecial weather statement, Jan 5, 12:57 AM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 AM EST Sun Jan 5 2020
VAZ018-WVZ044-050630-
Craig-Monroe-
1257 AM EST Sun Jan 5 2020
...AN AREA OF ACCUMULATING SNOW WILL AFFECT CENTRAL CRAIG AND
NORTHEASTERN MONROE COUNTIES...
At 1255 AM EST, an area of moderate to heavy snow was located over
Paint Bank, moving southeast at 25 mph.
Winds in excess of 40 mph are possible with this area of heavy snow.
Locations impacted include...
New Castle...
Paint Bank...
Abbott...
Hollywood...
Craig Springs...
Moncove Lake State Park...
and Gap Mills.
Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.
LAT...LON 3769 8038 3769 8037 3748 8003 3738 8016
3738 8018 3766 8053 3770 8039
TIME...MOT...LOC 0555Z 316DEG 21KT 3754 8028
RS